Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 428, NWS Little Rock, AR

August 4, 2003Izard County, Stone County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 4, 2003, 5:17 PM CDT for Izard County, Stone County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2003, 5:17 PM CDT (22:17 UTC)
Expired
Aug 4, 2003, 5:50 PM CDT
In force
33 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Izard County, AR, Stone County, AR

The radar

The Little Rock radar (KLZK), 129 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 2:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:30 AM CDT, 7 hours 47 minutes earlier.

Area forecast discussion, Aug 4, 9:30 AM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
930 AM CDT MON AUG 4 2003

...UPDATED THE ZONES TO TAKE OUT REFERENCES TO MID MORNING...

LAST OF THE SHRA/TSRA ACTIVITY DISSIPATED OVER NRN AR DURG THE PAST
HOUR. POORLY DEFINED SFC BNDRY STILL INDCD OVER SRN MO. SEVERAL
OUTFLOW BNDRYS ARE MEANDERING OVER NRN AND CNTRL AR ATTM AND MAY
PLAY A ROLE IN ADDITIONAL CONVECTIVE FORMATION LATER TODAY.

ACTIVE NWLY FLOW ALOFT IS PROGGED BY THE MODELS TO CONT ACRS AR FOR
THE SHORT TERM. A SERIES OF SHRTWVS WL CONT TO DROP SEWD AND AFFECT
THE FA OVER THE NEXT 48 HRS. ONCE AGAIN...TIMING AND STRENGTH OF
EACH SHRTWV ALWAYS DIFFICULT WITH THIS PATTERN. CONT TO LEAN TOWARD
THE ETA SOLUTION WHICH FOCUSES MAIN AXIS OF CONVECTION OVER NRN AND
ERN AR THE NEXT 2 DAYS.

EXPECT THE NEXT ROUND OF CONVECTION TO FIRE OVER ERN KS/WRN MO LATER
TODAY/EARLY TNGT AND PROPAGATE SEWD INTO NRN AR OVERNIGHT. HAVE
PLACED HIGHEST POPS OVER MY NRN ZNS...WITH LESSER CHCS FURTHER
SOUTH. EXPECT STORMS TO LINGER INTO THE MRNG HRS ON TUE BEFORE THEY
WEAKEN. LATER SHIFTS WILL HAVE TO MONITOR HEAVY RAIN POTENTIAL WITH
PWS PROGGED FROM 1.5 TO 2 INCHES.

HAVE TRENDED WITH THE SLIGHTLY COOLER AVN MOS TEMPS FOR THE SHORT
TERM WITH LINGERING RAIN CHCS AND PLENTY OF CLOUD COVER ARND.

IN THE EXTENDED...LONGER RANGE MODELS STILL SHOWING A CDFNT WORKING
THRU THE FA DURG MIDWEEK. LATEST CANADIAN SOLUTION ABT 12 TO 24 HRS
SLOWER WITH FROPA...SHOWING IT THRU THE FA ON THU. MEANWHILE...UPR
RDG STILL PROGGED TO BUILD SLOLY EWD FOR LATTER HALF OF THE WEEK
RESULTING IN WARMER TEMPS AND LTL IF ANY RAIN CHCS. ONLY SOME MINOR
TWEAKS MADE TO TEMPS IN THE GRIDS. OTRW...FCST IN GOOD SHAPE.  ..44..

.LZK...NONE.

32
Hazardous weather outlook, Aug 4, 5:00 AM CDT, 12 hours 17 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HEATING WILL INTERACT WITH SEVERAL OUTFLOW BOUNDARIES LEFT
OVER FROM LAST NIGHTS SHOWERS AND THUNDERSTORMS TODAY. THIS WILL
ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA.
RAIN CHANCES WILL INCREASE TONIGHT AS SEVERAL UPPER LEVEL WAVES WILL
DROP DOWN OUT OF THE PLAINS.

SOME STORMS THAT DEVELOP TODAY DO HAVE THE CAPABILITY OF BECOMING
SEVERE. THE PRIMARY THREAT WITH ANY SEVERE STORMS THAT DEVELOP WILL
BE LARGE HAIL AND DAMAGING WINDS. ALSO...WITH LIGHT WINDS IN THE
LOWER AND MID LEVELS OF THE ATMOSPHERE...AND ABUNDANT MOISTURE...
SOME STORMS COULD PRODUCE BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY AS MORE
UPPER LEVEL WAVES AFFECT ARKANSAS AND A COLD FRONT APPROACHES. SOME
STORMS COULD BECOME SEVERE...AGAIN WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY CONCERN. BRIEF HEAVY RAINFALL WILL ONCE
AGAIN BE A POSSIBILITY AS WELL.

THE COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING AN END TO
ANY LINGERING PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY THIS AFTERNOON AND
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:12 PM CDTSevere Thunderstorm WarningLZKIzard33 min
Aug 3, 8:33 PM CDTSevere Thunderstorm WarningLZKIzard57 min
Aug 3, 10:39 PM CDTSevere Thunderstorm WarningLZKCleburne46 min
Aug 3, 10:45 PM CDTSevere Thunderstorm WarningLZKWhite60 min
Aug 3, 10:49 PM CDTSevere Thunderstorm WarningLZKWhite56 min
Aug 4, 12:25 AM CDTSevere Thunderstorm WarningLZKCleburne40 min
Aug 4, 4:10 PM CDTSevere Thunderstorm WarningLZKBaxter40 min
Aug 4, 5:27 PM CDTSevere Thunderstorm WarningLZKSharp58 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.